Kids with severe allergies can be at risk for a sudden, potentially life-threatening allergic reaction called anaphylaxis. This reaction can be frightening — a child may feel like his or her throat is closing or might faint, for example.
But the good news is that when treated properly, anaphylaxis can be managed.
Anaphylaxis isn't common, but some kids with allergies are more at risk for it. So if your child has allergies, it's important to know about it and be prepared.
As with other allergies, anaphylaxis can trigger symptoms in any of these four body systems:
An allergic reaction might be a medical emergency if it happens in two or more of these systems — for example, hives on the skin together with stomach pain.
The most common signs that someone might have anaphylaxis after exposure to an allergen are:
Anaphylaxis requires immediate treatment. It can get worse very quickly. This is why doctors usually want people with life-threatening allergies to carry a medication called epinephrine. Epinephrine enters the bloodstream and works quickly against serious allergy symptoms; for example, it decreases swelling and raises blood pressure.
Epinephrine is given as an injection. This isn't as scary as it sounds, though — there's no big needle and plunger involved. Instead, doctors will prescribe an auto injector about the size of a large pen that's easy for parents — and older kids — to carry and use. If your child is prescribed epinephrine, your doctor will show you how to use it.
Your doctor also might instruct you to give your child over-the-counter (OTC) antihistamines, too — but they won't work alone. OTC antihistamines are never a replacement for epinephrine in life-threatening reactions.
If your child shows signs of a serious allergic reaction, call 911 or seek immediate medical care at a hospital emergency room. And if your child has a known allergy and carries epinephrine, take these steps:
Step 1: Give epinephrine right away. If you are alone with your child, administer this medication first, then call 911. If you are not alone with your child, have someone else call 911 while you administer the medication.
Step 2: Call 911 or get to the nearest emergency room. After your child receives epinephrine, go to an emergency room immediately. Sometimes a child has a second wave of symptoms (called a biphasic reaction). So the hospital will observe your child for at least 4 hours to be sure he or she is OK and provide additional treatment, if needed.
Serious allergies can be alarming. But they're a lot easier to recognize and treat now than in the past, thanks to greater awareness and the availability of epinephrine. Also, make sure that any caregivers, teachers, or coaches know about the allergy and what to do in an emergency.
Reviewed by: Sheelagh M. Stewart, RN, MPH
Date reviewed: February 2012
|Pocket Doc Mobile App|
|Maps and Locations (Mobile)|
|Programs & Services|
|For Health Professionals|
|For Patients & Families|
|Find a Doctor|